Yes, you can OD on D. An overdose of Vitamin D is what happened to what a case report published in BMJ Case Reports described as a middle-aged man after he had started a new vitamin supplement regimen recommended by a private nutritionist. Spoiler alert, the man ended up in the hospital four months after commencing this regimen because a vitamin D overdose can be far from D-lightful.
The regimen included 150,000 IU of vitamin D per day, which is over 400 times the recommended daily amount of 400 IU. Yes, you heard that correctly: 400 times. Sure, vitamin D can help maintain strong bones and potentially protect your health in other ways. But just because something can help protect you doesn’t necessarily mean that using much, much more of it is better. That’s why even though wearing underwear is a good thing in general, it’s usually not recommended that you wear 400 pairs of underwear at the same time.
Vitamin D wasn’t the only thing in excess in this what-you-need regimen recommended by the private nutritionist. The nutritionist had also recommended 1,000 μg of vitamin B9 (folate) per day, much higher than the daily requirement of 400 μg, and 2,000 mg of omega-3 twice a day, also much higher than the daily requirement of 200 to 500 mg. Additionally, the regimen consisted of a mix of other vitamins, minerals, and probiotics, along with borax powder and sodium chloride. Borax powder, otherwise known as sodium borate, sodium tetraborate, or disodium tetraborate, is typically used a household cleaner or a laundry detergent booster. So unless you are a kitchen counter or a pair of soiled underwear, you shouldn’t be putting borax powder into yourself.
The authors of the case report from East Kent Hospitals University NHS Foundation Trust (Alamin Alkundi and Rabiu Momoh) and William Harvey Hospital (Abdelmajid Musa and Nkemjika Nwafor) in the United Kingdom then described what happened next to this man. One month into starting this regimen, the man, surprise, surprise, began experiencing a range of different symptoms. And these symptoms weren’t happiness, vitality, stronger erections, or whatever peddlers of questionable supplement regimens may tell you about how you’ll feel. His symptoms included nausea, vomiting, abdominal pain, leg cramps, ringing in the ears, dryness of his mouth, increased thirst, and diarrhea. And these symptoms persisted for nearly three months. In case you are wondering, having diarrhea for about three months is not a good sign. You should never say, “my diarrhea is going really well. It’s about to reach the three months mark.” Having diarrhea so long probably means that you haven’t been absorbing enough food and nutrients. It will likely lead to weight loss but not the good kind of weight loss. Indeed, the man ended losing around 12.7 kilograms, which translates to about 28 pounds. Even after the man had ceased taking the supplements, the symptoms continued.
The man eventually saw a doctor, a real medical doctor. According to the case report, “On examination, [the man] appeared cachectic with mild diffuse abdominal tenderness.” Cachectic is not a compliment. You don’t typically tell your date, “you look particularly cachectic tonight,” and expect a second date. Instead, the Merriam Webster dictionary defines “cachectic” as “affected by cachexia,” and then defines “cachexia” as “general physical wasting and malnutrition usually associated with chronic disease.” In other words, the man did not look well.
In this case, looks were not deceiving. The man’s blood tests were off the charts, again not in a good way. His blood level of calcium was elevated: 3.9 mmol/L, which was well above the normal range of 2.2 to 2.6 mmol/L. So was his blood level of magnesium: 1.04 mmol/L, which topped the normal range of 0.7–1.0 mmol/L. His serum vitamin D levels were greater than 400 nmol/L. For reference, any vitamin D level above 50 nmol/L is considered to be sufficient.
It wasn’t too surprising that the man’s calcium levels were elevated. After all, vitamin D does help absorb and maintain adequate levels of calcium and phosphorus, which are key components of bone. These are normally very good things. However, while country music artist Alan Jackson may have sung, “too much of a good thing is a good thing,” this does not hold for vitamin D. Too much vitamin D can lead to too high levels of calcium in the blood.
And too high calcium levels in your blood ain’t good. This in turn can affect your brain, resulting in drowsiness, confusion, apathy, psychosis, depression, stupor, and coma, and gastrointestinal tract, resulting in loss of appetite, abdominal pain, vomiting, constipation, peptic ulcers, and pancreatitis. High calcium levels can mess with your cardiovascular system too, resulting in high blood pressure and abnormal heart rhythms. Then there’s what hypercalcemia can do to your kidneys, such as causing kidney stones and kidney failure.
Indeed, blood tests revealed that the man had suffered acute injury to his kidneys. Both his serum creatinine and urea levels were significantly elevated. This was a serious uh-oh finding because your kidneys are the sewage system of your body. Lose your kidneys and you lose a lot of your ability to filter waste material and toxins out of your blood.
These findings prompted the patient’s admission to the hospital where he received intravenous fluids and treatment with oral bisphosphonates. Oral bisphosphonates are a class of medications that’s got a bone to pick, so to speak, with osteoclasts. Such medications can inhibit the activity of osteoclasts. Osteoclasts are cells in bones that typically break down bone material to release more calcium into the blood in contrast to what osteoblasts do: use calcium and other materials to build bone. Typically, osteoblasts and osteoclasts balance each other to break down and rebuild your bones to keep them renewed and up-to-date. In this case, though, doctors wanted to keep the osteoclasts in check so that the man’s calcium levels in the blood could drop below danger levels. After eight days in the hospital, the man was eventually discharged home with a diagnoses of vitamin D intoxication or hypervitaminosis D.
All of this doesn’t mean that you should never, ever take vitamin D supplements. While sunlight exposure can prompt your skin to naturally produce vitamin D or at least pre-cursors to vitamin D, it not be enough vitamin D. This can be especially true when you spend all day indoors yelling at other people on Facebook or Clubhouse. Some foods like cod liver oil, salmon, swordfish, sardines, tuna fish, and fortified milk can offer you vitamin D. But unless you are spending your days chugging cod liver oil, you may not getting enough vitamin D through food alone. So if you do have low vitamin D levels, your doctor may recommend that you take vitamin D supplements such as vitamin D2, otherwise known as “ergocalciferol” or pre-vitamin D, and vitamin D3 otherwise known as “cholecalciferol.”
However, be wary of anyone who tells you to take more than the recommended daily intake of vitamin D. Four hundred times the recommended levels of anything whether its pairs of underwear that you are wearing, groundhogs at your dinner party, or vitamin D in a day can be too much to handle. After all, you can OD on D.